Thunderstorm Wind, Natrona
- When
- August 25, 11:46 AM MST
- Where
- Natrona County, 4 mi SE of Evansville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.829, -106.214
A passing cold front and shortwave combined with a moisture moving in from around an upper level low to produce showers and thunderstorms, some with strong wind gusts. The storms mainly hit Fremont and Natrona Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A passing cold front and shortwave combined with a moisture moving in from around an upper level low to produce showers and thunderstorms, some with strong wind gusts. The storms mainly hit Fremont and Natrona Counties. One round of showers and storms hit around noon, with a wind gust of 58 mph reported along Hat Six Road to the East of Evansville. The second round of storms occurred in the evening hours, producing wind gusts over 58 mph from South Pass in the Wind River Mountains to the Casper Airport. Some notable wind gusts included 66 mph over South Pass and 63 mph at Natrona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 25, 10:32 AM MST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1132 AM MDT Sun Aug 25 2024 .KEY MESSAGES... - Increased moisture today will increase chances of showers and thunderstorms through Monday. - The coolest temperatures in a while move in for Monday, with frost possible in the western valleys Monday night. - Other than fire weather concerns on Wednesday, much of next week looks tranquil with dry weather and above normal temperatures. && .DISCUSSION... Issued at 244 AM MDT Sun Aug 25 2024 We will have a variety of weather across the area over the next few days. Things are mainly quiet this morning, as we transition into a wetter pattern for the next couple of days. A weak cold front is now dropping southward toward our office, but has little moisture with it. It will bring some gusty northwest wind, which does not line up well with balloon launch time that I am tasked to do this morning. A surge of moisture will move northward this morning in conjunction with an approaching trough and upper level low over northwestern Utah that will move northeastward toward the area and bring an increase in coverage of showers and thunderstorms through the day. A few could become strong as well. The Storm Prediction Center has the area in a Marginal risk. As is usually the case in this area, strong wind gusts will be the main threat. Some storms will likely linger into tonight as well, as the low lifts northeastward into northwestern Wyoming and into Montana tomorrow. Wind will continue to be gusty through the day as well, but not as strong as yesterday. One good thing is that the moisture will raise dewpoints today, which should make for less erratic fire behavior as compared to yesterday. In addition, we have to talk about the S word. 700 millibar temperatures will fall to around 2 Celsius in some locations in the northern mountains. And with some moisture around, some snow is possible above 9500 to 10000 feet. Accumulations for most locations would be small or none, but some of the highest peaks, especially in the Wind Rivers and Absarokas, could see an inch or two of snow through Monday. Elsewhere, Monday will be the coolest day many areas have seen in a while. This will especially be the case in northern Wyoming, where there will be more cloud cover as the low moves through the area. Places like Cody and Buffalo have a better than 1 in 2 chance of staying in the 60s for high temperatures that day. As for the convection, the best chance will be in northern Wyoming as well, with tapering chances further south (ranging from 1 in 2 along the northern border to less than 1 in 5 in southern Wyoming.) This will be an earlier show, with most precipitation ending around sunset Monday evening. There is still the potential for some frost as well on Monday night over the western valleys if the sky can clear fast enough. Places like Big Piney, Pinedale and even Jackson have around a 1 out of 2 chance at this time. Ridging on Tuesday will bring a drier and warmer day for Tuesday, with a chance for critical fire weather conditions returning to central portions of the CWA. Then on Wednesday, a fast moving trough and cold front will move from Canada and into the Northern Rockies. The best forcing and moisture will remain well north of the area, with any chances of showers less than 1 out of 4 and confined to far northern Wyoming. It will raise the chance of elevated to critical fire weather though, as gusty winds will be widespread across the forecast area once again. Additionally, the lowest dewpoints will be across central and southern Wyoming. Following that, we should enter into a period of tranquil weather as ridging builds over the area, bringing dry weather with near to above normal temperatures as we head toward the first day of September. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1131 AM MDT Sun Aug 25 2024 Conditions for the TAF period will remain VFR, except for a slight chance of MVFR with a convective storm. South-southwesterly winds increase from the south. Gusts of 20 to 30 kt will be common across the forecast area, as showers and thunderstorms begin to develop. The primary convective hazard for today will be the chances for gusty outflow winds of 30-40 kt. TAF sites now have TEMPO groups for the afternoon and evening, stating around 20Z and going as late as 02Z. Winds and thunderstorms will gradually subside through the evening, ending for much of the area by 06Z. Additional showers look to impact KJAC and possibly KCOD and KWRL between 04Z and 07Z, as the main storm system tracks over eastern ID into southwestern MT. These showers will then track across northwestern portions through the rest of the TAF period. && .FIRE WEATHER... Issued at 244 AM MDT Sun Aug 25 2024 Fire weather should improve somewhat today. Increasing moisture from the south will increase the chance of showers and thunderstorms, especially this afternoon and into the evening. The increasing moisture will keep relative humidity above critical levels, generally the low 20s and higher. A gusty breeze will develop again in central and southern Wyoming, but it will not be as windy as yesterday. Mixing and smoke dispersal will be generally good to very good in the afternoon. The next day of concern for elevated to possibly critical fire weather will be Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT Monday for WYZ002-012-013-016. && DISCUSSION...Hattings AVIATION...LaVoie/Swanson FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 251 AM MDT Sun Aug 25 2024 WYZ001>020-022>030-261300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 251 AM MDT Sun Aug 25 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered afternoon and evening thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Monday...Scattered thunderstorms across the north. Frost possible in the western valleys Monday night. Wednesday...Elevated to critical fire weather possible across central and southern Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Riverton/Lander radar (KRIW), 186 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts as high as 59 mph were reported at the Natrona County airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209167, 1209168, 1209170, 1209169.